Hail, Clay
- When
- May 4, 12:55 AM CST
- Where
- Clay County, 2.58 mi WSW of Fairview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.532, -85.361
Quarter size hail reported on Chilton Road east of Celina.
A QLCS (Quasi-linear Convective System) moved across Middle Tennessee during the early morning hours of May 4, 2021. This line of thunderstorms spawned a total of 14 EF-0 tornadoes throughout Middle Tennessee, at least 4 of which were captured on video by local residents.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A QLCS (Quasi-linear Convective System) moved across Middle Tennessee during the early morning hours of May 4, 2021. This line of thunderstorms spawned a total of 14 EF-0 tornadoes throughout Middle Tennessee, at least 4 of which were captured on video by local residents. In addition to the tornadoes, significant straight-line wind damage also affected many other areas of Middle Tennessee, and was just as damaging as the tornadoes in many cases. Thankfully, no injuries or deaths were reported.
Special thanks goes to Middle Tennessee emergency management, tSpotter coordinators, and the public for their assistance and helpful information with these difficult and lengthy storm surveys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 11:23 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1223 AM CDT Tue May 4 2021 .UPDATE... FOR 06Z AVIATION DISCUSSION. && .DISCUSSION... Upper level ridging influences strong enough to suppress convective development has occurred this afternoon into these early evening hours across mid state region keeping our area dry and relatively cloud free. However weakening upper level ridging influences anticipated by consensus model blends as mid to late evening hours progress. What that will potentially bring, if a forcing mechanism aloft like a shortwave passage in developing southwesterly flow aloft occurs across mid state region, is potential for rapid strong to severe thunderstorm development. OHX 05/00Z sounding showing an atmosphere primed for strong convection with sfc based CAPES well over 3,000 J/KG, LI -11, low LCL/LFC heights, SFC-3 km SRH values around 220 M2/S2, and at least in lower levels indication of a right turning hodograph, with PW values approaching 1.4 inches. Latest HRRR model trends are showing some bullseye of heavy rainfall amounts across mid state region during overnight hours too and that trend will need continued monitoring. Adjusted afternoon forecast to show transition from a mostly clear with little vertical extent to cumulus field environment early this evening to an environment supportive of robust convective development mainly after midnight tonight. Tweaked hourly temperature, dewpoint, wind speed, wind direction, sky, and pop grids and blended them with previously associated forecasted values. With continuance of strength of southerly low level flow tonight, raised overnight low temperatures on average by a couple of degrees across mid state region. Remainder of forecast continues to be on track. Again, the key player here is how long these strong enough upper level ridging influences that having been suppress convective development hang around mid state region this evening and potentially into the overnight hours. If they actually hold longer than consensus model blends advertise, development of showers and thunderstorms may not occur as soon as previously thought for the late evening through overnight time frame. If these upper level ridging influences weaken more rapidly than expected, strong convection could develop sooner than later. Basically mid state continues to be in a wait and see mode as these evening hours progress. && .AVIATION... 06Z TAF DISCUSSION. VFR at all TAF sites currently, but that will likely change overnight as VCTS and TSRA moves through the area. Expecting periods of decreased VIS and CIGS, especially if a t'storm moves directly over a terminal in which MVFR/IFR is expected. Should experience a brief break in any category restrictions mainly between 17Z and 23Z. Additional VCTS and TSRA will move through the area beginning with CKV around 00Z and continuing through the area through the remainder of the TAF period. Predominant winds will remain from the S/SW through at least 00Z. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......JB Wright AVIATION........Adcock
Hazardous Weather Outlook National Weather Service Nashville TN 813 PM CDT Mon May 3 2021 TNZ005>011-023>034-056>066-075-077>080-093>095-041000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 813 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Tonight. Some severe thunderstorms will be possible mainly after midnight tonight across mid state region, especially northwest portions. Main threats are damaging winds and large hail. Formation of a tornado or two could also be possible, especially across northwest portions. Brief heavy rainfall causing localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rounds of showers and thunderstorms are expected through the day and into at least the evening hours Tuesday. Severe storms are possible with all threats possible, including damaging winds, large hail, isolated tornadoes, and brief heavy rainfall resulting in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH(Measured) Structural Damage Trees or Power Lines Down
Special Weather Statement
National Weather Service Nashville TN
1150 PM CDT Mon May 3 2021
TNZ007-008-027-040530-
Robertson TN-Davidson TN-Sumner TN-
1150 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...WESTERN
SUMNER AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 1230 AM CDT...
At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joelton, or 11 miles south of Springfield, moving northeast at 35
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Greenbrier, Ridgetop, Cross Plains, Portland, Joelton, Orlinda,
Mitchellville, Whites Creek and Cottontown.
This includes the following highways...
Interstate 65 between mile markers 93 and 121.
Interstate 24 between mile markers 32 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3646 8636 3623 8680 3634 8692 3635 8691
3664 8658 3663 8656 3664 8655 3664 8654
3665 8651 3665 8649
TIME...MOT...LOC 0450Z 231DEG 29KT 3634 8680
SchaperSpecial Weather Statement
National Weather Service Nashville TN
1156 PM CDT Mon May 3 2021
TNZ008>010-028>031-040530-
Wilson TN-Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-
Smith TN-
1156 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...NORTHWESTERN
JACKSON...NORTHEASTERN SUMNER...NORTHEASTERN WILSON...NORTHWESTERN
CLAY...MACON AND TROUSDALE COUNTIES UNTIL 1230 AM CDT...
At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westmoreland to 11 miles west of Lafayette
to near Hartsville to 10 miles northeast of Lebanon. Movement was
east at 35 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Lafayette, Gainesboro, Hartsville, Westmoreland, Red Boiling Springs,
Bethpage, Whitleyville, Dixon Springs, Oak Grove, Pleasant Shade,
Dickerson Chapel Recreation Area and Bugtussle.
LAT...LON 3662 8575 3657 8570 3647 8565 3630 8567
3628 8630 3640 8630 3647 8633 3658 8640
3664 8621
TIME...MOT...LOC 0455Z 259DEG 31KT 3652 8628 3648 8623 3640 8619 3632
8621
SchaperSpecial Weather Statement
National Weather Service Nashville TN
132 AM CDT Tue May 4 2021
TNZ065-066-040715-
Cumberland TN-White TN-
132 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND AND EAST CENTRAL WHITE
COUNTIES UNTIL 215 AM CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sparta to near Crossville. Movement was
northeast at 25 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park and Slate Springs.
This includes Interstate 40 between mile markers 305 and 340.
LAT...LON 3583 8477 3582 8480 3587 8545 3599 8531
3598 8526 3609 8525 3611 8523 3610 8515
3613 8513 3614 8507 3617 8503 3615 8500
3616 8499 3616 8491 3614 8488 3608 8483
3609 8481 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 0632Z 244DEG 23KT 3590 8539 3593 8501
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
154 AM CDT Tue May 4 2021
TNZ008-009-029-040745-
Trousdale TN-Sumner TN-Macon TN-
154 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SUMNER...MACON AND
NORTHWESTERN TROUSDALE COUNTIES UNTIL 245 AM CDT...
At 154 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gallatin, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Red Boiling Springs,
Bethpage and Bledsoe Creek State Park.
LAT...LON 3662 8586 3654 8581 3648 8582 3636 8637
3646 8643 3664 8610
TIME...MOT...LOC 0654Z 243DEG 25KT 3643 8632
ShamburgerThe Nashville radar (KOHX), 112 km away, was scanning. The volume nearest the first event began at 06:55 UTC.
28 thunderstorm wind, 18 tornado, 2 hail. Local standard time, as filed.
Quarter size hail reported on Chilton Road east of Celina.
Facebook report of nickel size hail in Timothy.
Numerous trees and power lines were blown down with power outages across Stewart County.
A narrow swath of trees were snapped and uprooted on Swift Lane east of Highway 48. Damage photos suggested this might have been a brief EF-0 tornado, but radar data was too inconclusive.
Several trees were blown down at 3567 Tannahill Court near Fredonia.
Numerous trees were blown down and power outages across Robertson County.
An EF-0 tornado touched down near Cotton Harris Road along the Cheatham/Davidson county line and moved eastward across northern portions of Joelton, blowing down dozens of trees and large tree limbs on Harper Road, Baxter Road, Wilkinson Road and Strawberry Hill Road. The tornado lifted east of Ridgewood Road. Total path length of this tornado was 4.91 miles, with peak winds of 80 mph.
An EF-0 tornado touched down near Cotton Harris Road along the Cheatham/Davidson county line and moved eastward across northern portions of Joelton, blowing down dozens of trees and large tree limbs on Harper Road, Baxter Road, Wilkinson Road and Strawberry Hill Road. The tornado lifted east of Ridgewood Road. Total path length of this tornado was 4.91 miles, with peak winds of 80 mph.
This small EF-0 tornado touched down north of Lakeview Road and moved eastward across Calvert Road, heavily damaging an outbuilding, blowing much of the roof off a large barn, and knocking down several trees. More trees were blown down and a carport was destroyed on Hancock Road before the tornado lifted near Charles Dorris Road.
An EF-0 tornado touched down north of Morton Road to the northeast of Greenbrier and moved eastward. Numerous trees were blown down, an outdoor shed was destroyed, and a home on Distillery Road suffered minor damage. More trees were blown down on Gideon Road with at least two homes damaged by falling trees. Additional trees were blown down along the north side of Herbert Shannon Road before the tornado lifted near Highway 76.
South of the Greenbrier EF-0 tornado track, a 1/4 mile wide by 1.2 mile long downburst blew down several trees on Morton Road and Gideon Road.
This EF-0 tornado began along Henry Road southwest of Orlinda were it blew down several trees. Moving eastward, the tornado snapped and uprooted numerous trees along Doss Road with one tree falling onto a home. Two outbuildings were destroyed on Dixon Road, and tree limbs were knocked down just south of East Robertson Elementary School. Numerous additional trees were blown down on Pleasant Hill Road and a shed was blown into the roadway and destroyed. Further to the east, a barn was damaged on Starks Road, and more trees were uprooted on Rock House Road and Highway 31W.
An EF-0 tornado touched down along Greer Road northwest of Goodlettsville and moved eastward, blowing down dozens of trees, power lines and some power poles as it moved across Lakeside Drive, Freeman Hollow Road, Lickton Pike, Old Springfield Road, and Highway 41. More trees were blown down on the east side of Goodlettsville on Patton Branch Road and Madison Creek Road before the tornado lifted.
South of the EF-0 White House tornado, a 1/2 to 3/4 mile wide by 3.5 mile long downburst affected neighborhoods from Raymond Hirsch Parkway eastward across Tyree Springs Road, Palmers Chapel Road, Christiana Drive, Fern Valley Road, and Shun Pike. Scattered trees were blown down in this area and a few homes and outbuildings suffered minor roof damage.
A small, brief and weak EF-0 tornado touched down in White House along Highway 76 just west of Highway 31W, then moved northeast across the Highway 31W and Portland Road intersection area before lifting near Reidway Drive. A few trees were knocked down west of Highway 31W and the sheet metal roof was blown off a building on Highway 31. Part of the metal roof was also blown off a variety store on Portland Road and a few more trees were knocked down east of Portland Road before the tornado lifted. A resident captured the small tornado on video as he drove south on Highway 31. Total path length was 0.71 miles.
A small, brief and weak EF-0 tornado touched down in White House along Highway 76 just west of Highway 31W, then moved northeast across the Highway 31W and Portland Road intersection area before lifting near Reidway Drive. A few trees were knocked down west of Highway 31W and the sheet metal roof was blown off a building on Highway 31. Part of the metal roof was also blown off a variety store on Portland Road and a few more trees were knocked down east of Portland Road before the tornado lifted. A resident captured the small tornado on video as he drove south on Highway 31. Total path length was 0.71 miles.
This EF-0 tornado began along Henry Road southwest of Orlinda were it blew down several trees. Moving eastward, the tornado snapped and uprooted numerous trees along Doss Road with one tree falling onto a home. Two outbuildings were destroyed on Dixon Road, and tree limbs were knocked down just south of East Robertson Elementary School. Numerous additional trees were blown down on Pleasant Hill Road and a shed was blown into the roadway and destroyed. Further to the east, a barn was damaged on Starks Road, and more trees were uprooted on Rock House Road and Highway 31W. The tornado dissipated into a large microburst that blew down several trees in neighborhoods along West Harper Road and Jernigan Road. Total path length was 9.41 miles.
The EF-0 Orlinda tornado dissipated into a large downburst that blew down several trees in neighborhoods along West Harper Road, Jernigan Road, Austin Branch Road and Riggs Road, blocking the roadways.
This EF-0 tornado touched down along Saundersville Road north of Country Hills Golf Course, snapping power poles and uprooting trees. The tornado continued to intermittently touch down as it moved northeast, and was captured on video along Big Station Camp Blvd near Springdale Lane. Several trees were blown down along Vietnam Veterans Blvd, and two large barns were completely destroyed on St Blaise Road. The tornado weakened quickly as it passed through the west side of the Vol State College Campus and a Publix Supermarket parking lot on Highway 31E, blowing down a few trees and signs before lifting.
A couple of power poles were blown down near Hampshire.
Trees were blown down in portions of Gallatin.
Roof was damaged on a mobile home at 348 Highway 20 and trees were blown down in the area.
This EF-0 tornado began on the southeast side of Gallatin near Coles Ferry Road and moved eastward, blowing down numerous trees on Steam Plant Road, Newton Lane, Hidden Cove Road, Cairo Road, and Lakeview Road. Trees continued to be blown down as the tornado passed south of Castalian Springs on East Robertson Road, Harsh Lane, Macedonia Road, and Corum Hill Road before the tornado dissipated.
A tree and several tree limbs were blown down in the Tulip Grove neighborhood.
An EF-0 tornado touched down along Rock Springs Road south of Chenault Lane, heavily damaging a barn and blowing down numerous trees. The tornado then moved east across Lauderdale Lane and Homer Scott Road, continuing to blow down trees. Turning more southeast and entering Trousdale County, the tornado damaged several homes and blew down dozens of trees along Highway 231, Templow Road, Bass Road, Walnut Grove Road, and Gore Lane. Total path length of 5.05 miles.
A large, severe downburst blew down numerous trees and destroyed several barns in the area around Highway 231 and Davenport Lane.
An EF-0 tornado touched down along Rock Springs Road south of Chenault Lane, heavily damaging a barn and blowing down numerous trees. The tornado then moved east across Lauderdale Lane and Homer Scott Road, continuing to blow down trees. Turning more southeast and entering Trousdale County, the tornado damaged several homes and blew down dozens of trees along Highway 231, Templow Road, Bass Road, Walnut Grove Road, and Gore Lane. Total path length of 5.05 miles.
The EF-0 West Trousdale tornado dissipated into a large downburst that caused widespread straight-line wind damage along Highway 25 as well as in and around the city of Hartsville.
An EF-0 tornado touched down just west of the Cato community and moved southeast, damaging a business at Highway 10 and Fort Blount Road. The tornado continued through rural areas blowing down trees along Glasgow Branch Road and Lick Creek Road before lifting.
Fences and a scoreboard were damaged at Wilson Central High School.
This small, weak tornado touched down on Brattowntown Circle on the west side of Lafayette and moved southeast, knocking down several trees and power lines, and partially blowing the roof off a convienence store on Highway 52. Lafayette EMS personnel captured the tornado on video as it passed south of their station located at Hartsville Road and Highway 52. The tornado is estimated to have lifted near Hunt Lane.
Several trees were blown down around three homes at 5765 Nashville Highway in Chapel Hill.
A large metal barn was destroyed and a grain bin pushed off its foundation on Mankin Road.
This small, brief tornado touched down on the south side of Alexandria. Security cameras at a home on Old Liberty Road captured the tornado on video as the roof and back porch were blown off the house. The tornado is estimated to have lifted east of Nashville Highway.
The porch and part of the metal roof was blown off a home on Big Springs Road. Numerous trees were also blown down with one falling on a car. Several nearby homes also suffered minor damage.
A large barn was destroyed and another barn had its roof partially blown off at Gilmore Livestock on Highway 231.
Tree was blown down along Windle Community Road.
This high-end EF-0 tornado touched down along Coconut Ridge Road north of Smithville, blowing down several trees. Moving southeast, the tornado continued to blow down dozens of trees as it crossed Big Hurricane Road and Highway 56. The tornado then moved along and just south of Holiday Haven Road, damaging several homes and barns and continuing to blow down trees. The tornado knocked down more trees as it passed across Eagle Creek and Johnson Ridge Road before lifting on Center Hill Lake. The path of this tornado was visible on Sentinel satellite imagery.
Tree was blown down along Puncheon Creek Lane.
Tree was blown down across the road near Short Mountain.
Trees were blown down with some minor roof damage to buildings in Smithville.
Severe straight-line winds caused significant damage on the west side of Sparta along Old Smithville Highway and Highway 70 from Jerry Parker Road to Highway 111. Numerous trees were blown down, outbuildings were damaged or destroyed, and some homes suffered minor damage.
Numerous trees were blown down along Jones Valley Road.
Tress and power lines were blown down on Hickerson Road.
This small EF-0 tornado touched down on the north side of Sparta near Franklin Avenue and Spring Street, Moving southeast, the tornado heavily damaged a barn on Roberts Matthews Highway and blew down several trees at the Sparta Drive-In Theatre. More trees were blown down on Edgewood Drive before the tornado lifted.
Multiple trees were blown down in Pleasant Hill.
Dozens of trees were blown down around the Heatherhurst Golf Course with some trees falling onto homes and across roads.
Trees were blown down on Summerfield Road and near the South Cumberland Visitors Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957711, 957712, 957918, 957919, 957920, 957921, 963686, 963688, 957713, 963755, 963757, 963691, 963689, 957925, 963693, 963695, 963692, 957928, 957714, 957929, 957931, 957932, 957715, 957933, 963752, 957935, 963754, 957936, 957716, 957939, 957717, 957940, 957941, 957718, 957942, 957943, 957947, 957719, 963884, 957945, and more.